Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 565
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
IMAGES IN ACADEMIC MEDICINE
Year : 2016  |  Volume : 2  |  Issue : 1  |  Page : 103-105

Varenicline-associated cutaneous reaction


1 Department of Family Medicine, St. Luke's University Health Network, Bethlehem, Pennsylvania, United States
2 Department of Pharmacy, St. Luke's University Health Network, Bethlehem, Pennsylvania, United States
3 Department of Internal Medicine, St. Luke's University Health Network, Bethlehem, Pennsylvania, United States

Date of Submission20-Sep-2015
Date of Acceptance29-Sep-2015
Date of Web Publication2-Jun-2016

Correspondence Address:
Sudip Nanda
Department of Internal Medicine, St. Luke's University Hospital Network, 801, Ostrum Street, Bethlehem, Pennsylvania 18015
United States
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-5568.183337

Rights and Permissions
  Abstract 

We report the first case of varenicline-induced urticaria in a 43-year-old female patient. Varenicline is a partial agonist of the α4β2nicotinic acetylcholine receptor, which is a frequently prescribed smoking cessation aid. Patients need to be aware of drug-induced urticarial reaction, and that prompt medical attention is needed. We review the recognition of mechanisms of pathogenesis and treatment of drug-induced urticaria. In addition, we review the differential diagnosis of urticaria and side effects associated with varenicline and report a novel cutaneous reaction.
The following core competencies are addressed in this article: Patient care and medical knowledge.

Keywords: Urticaria, varenicline, varenicline adverse drug reactions, varenicline-induced urticaria


How to cite this article:
Fegley MW, Menak R, Agrawal S, Nanda S. Varenicline-associated cutaneous reaction. Int J Acad Med 2016;2:103-5

How to cite this URL:
Fegley MW, Menak R, Agrawal S, Nanda S. Varenicline-associated cutaneous reaction. Int J Acad Med [serial online] 2016 [cited 2019 Dec 14];2:103-5. Available from: http://www.ijam-web.org/text.asp?2016/2/1/103/183337


  Introduction Top


We report the first case of varenicline-induced urticaria in a 43-year-old female patient. To our knowledge, only four cases of varenicline-induced cutaneous reactions have been reported. None of the previous cases described urticaria. Drug-induced urticaria is a well-known phenomenon described in literature. The patient should be made aware of the possible development of urticaria, and prompt medical attention is needed. Physicians need to recognize urticaria and distinguish among urticaria, life-threatening angioedema, and anaphylactic reactions.


  Case Report Top


A 43-year-old Caucasian female with history of smoking, urticaria, and asthma presented with an acute exacerbation of asthma. Recovering on bronchodilators, steroids, and oxygen, the patient expressed an interest in smoking cessation. Varenicline was started, and an urticarial skin rash developed within 4 h of the first dose. The skin rash resolved within 36 h of the treatment of antihistamines, corticosteroids, and discontinuation of the drug.


  Discussion Top


Urticaria is defined as wheals consisting of three features namely, central swelling with or without erythema, pruritus or sensation of burning, and return to normal appearance usually within 24 h.[1] Urticaria is classified as acute or chronic depending on the duration of episodes as <6 weeks or >6 weeks, respectively [Table 1] and [Table 2].[1],[2] Drug-induced urticaria is caused by a variety of mechanisms. Drugs such as beta-lactams cause a generalized urticaria via immunoglobulin E (IgE) antibodies. Another mechanism is a drug can act on mast cells directly, such as morphine or codeine. Aspirin and nonsteroidal anti-inflammatory drugs can induce chronic urticaria via arachidonic acid metabolism.[2] Additional drugs well-known to cause urticaria include clotrimazole, trichazole, sulfonamides, anticonvulsants, vecuronium, succinylcholine, vancomycin, and radiocontrast agents [Table 1].[2],[3]
Table 1: Differential diagnosis of acute urticaria (episode duration <6 weeks)

Click here to view
Table 2: Causes of chronic urticaria (episode duration >6 weeks)

Click here to view


In our patient, drug-induced urticaria is suggested over erythema multiforme due to history of allergic disorder, absence of history of herpes, asymmetric nonacral distribution with central clearing [Figure 1]a and [Figure 1]b, lack of central disk/blister [Figure 1]c, absence of mucosal involvement [Figure 1]d, and recovery within 36 h of discontinuation with steroid and antihistamine therapy. In addition, drug-induced angioedema is also ruled out due to the lack of involvement of mucous membranes.[1]
Figure 1: Classic presentation of urticarial skin reaction displaying (a) widespread asymmetric nonacral rash on the lower limbs of the patient (b and c) close up displaying central clearing and lack of central disk/blister (d) lack of mucosal involvement

Click here to view


Varenicline is a partial agonist of the α4β2 nicotinic acetylcholine receptors. It simultaneously blocks and elicits a partial nicotine-like central nervous system response, decreasing craving, and withdrawals. In a study by Oosterhuis with 1418 patients, adverse drug reactions (ADR) are common, and at least one ADR was reported by 58.8% of respondents.[4] The most common side effects are nausea (30.8%), abdominal pain (11.2%), and abnormal dreaming (10.4%). Less common side effects included depressed mood, headache, dry mouth, insomnia, and behavioral disturbances.[4] Varenicline-induced adverse cutaneous drug reactions are rare, with only four cases reported to our knowledge. Three cases of exanthemas have been reported described as pustulosis.[5],[6],[7] One case of a photoallergic reaction mimicking brachioradial pruritus has been reported.[8]

We report the first case of varenicline-associated urticaria. We postulate that varenicline caused cutaneous mast cell degranulation in our patient. This can be either due to an IgE antibody-mediated mechanism (our patient has asthma) or direct mast cell degranulation due to the quick resolution of her urticaria. Prompt treatment with antihistamines and drug discontinuation is the mainstay of treatment with possible addition of corticosteroids depending on severity.[3] Occasionally, drug-induced urticaria can progress to life-threatening angioedema or systemic anaphylactic reaction. Prompt treatment with epinephrine can be lifesaving.[3] Varenicline is a commonly prescribed anti-smoking cessation aid that is becoming more frequently used. The patient needs to be aware that drug-induced urticaria is a possible side effect and that prompt medical treatment is advised.


  Conclusion Top


Varenicline is a partial agonist of the α4β2 nicotinic acetylcholine receptor. We report a case of varenicline-induced urticarial reaction. The reaction was likely due to IgE antibodies or direct mast cell degranulation. Prompt medical treatment of urticaria is advised, and the patient should be aware of possible skin reactions while taking varenicline.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Frigas E, Park MA. Acute urticaria and angioedema: diagnostic and treatment considerations. Am J Clin Dermatol 2009;10:239-50.  Back to cited text no. 1
    
2.
Healey PM, Jacobson EJ. Skin disorders: Urticaria. In: Common Medical Diagnoses: An Algorithmic Approach. 4th ed. Philadelphia, PA: W.B. Saunders Company; 2006. p. 204-5.  Back to cited text no. 2
    
3.
Mathelier-Fusade P. Drug-induced urticarias. Clin Rev Allergy Immunol 2006;30:19-23.  Back to cited text no. 3
    
4.
Oosterhuis I, Härmark L, van Puijenbroek E. Experiences with the use of varenicline in daily practice in the Netherlands: a prospective, observational cohort study. Drug Saf 2014;37:449-57.  Back to cited text no. 4
    
5.
Attili SK, Ferguson J. Varenicline-induced acute generalized exanthematous pustulosis. Clin Exp Dermatol 2009;34:e362-3.  Back to cited text no. 5
    
6.
Caro Gutiérrez D, Gómez de la Fuente E, Feltes Ochoa RA, López Estebaranz JL, Salamanca Santamaría FJ. Acute generalized exanthematous pustulosis caused by varenicline. Int J Dermatol 2014;53:e401-2.  Back to cited text no. 6
    
7.
Duparc A, Gosset P, Caron J, Lasek A, Modiano P. Acute generalized exanthematous pustulosis caused by varenicline. J Eur Acad Dermatol Venereol 2009;23:1111-2.  Back to cited text no. 7
    
8.
Zabludovska K, Anderson MD, Jemec GB. Photoallergic reactions to varenicline mimicking brachioradial pruritus. J Am Acad Dermatol 2013;69:484.  Back to cited text no. 8
    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1], [Table 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed1510    
    Printed52    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]